Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Melbourne, FL

July 27, 2017Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 27, 2017, 5:48 PM EDT for Orange County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 5:48 PM EDT (21:48 UTC)
Expired
Jul 27, 2017, 6:30 PM EDT
In force
42 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Orange County, FL

The radar

The Melbourne radar (KMLB), 72 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WUUS52 KMLB 272148
SVRMLB
FLC095-272230-
/O.NEW.KMLB.SV.W.0057.170727T2148Z-170727T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
548 PM EDT THU JUL 27 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Orange County in east central Florida...

* Until 630 PM EDT

* At 547 PM EDT, a severe thunderstorm was located over Orlando
  International Airport, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Orlando, Winter Park, Wedgefield, Bithlo and Azalea Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2838 8123 2842 8144 2861 8137 2861 8104
TIME...MOT...LOC 2147Z 216DEG 9KT 2844 8133 

HAIL...0.88IN
WIND...60MPH
 
$$

Bragaw
1 follow-up statement
831 
WWUS52 KMLB 272221
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
621 PM EDT THU JUL 27 2017

FLC095-272230-
/O.EXP.KMLB.SV.W.0057.000000T0000Z-170727T2230Z/
Orange FL-
621 PM EDT THU JUL 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ORANGE COUNTY
WILL EXPIRE AT 630 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and frequent lightning are still possible with this thunderstorm.

LAT...LON 2838 8123 2842 8144 2861 8137 2861 8104
TIME...MOT...LOC 2220Z 216DEG 9KT 2851 8128 

$$

Bragaw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:47 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 27, 3:47 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Melbourne FL
347 PM EDT Thu Jul 27 2017

.DISCUSSION...
Tonight and Friday...Storms developing in the heat of the afternoon
will translate Ewd to the Atlc coast through nightfall with a
collision with a nearly stationary E coast breeze boundary providing
for opportunity for a few stronger storms to develop through
dusk. Tonight's forecast features sct coverage of pcpn this
evening largely tied to daytime instability with an expected
dropoff in land based activity after around 10 PM. On Friday the
ridge over S FL responsible for lower than normal storm coverage
during recent afternoons will become less of a player as US E
coast trough north of FL begins to undergo amplification.
Afternoon instability and weakening of regional cap will bring
slightly higher rainfall chcs to the area with a mention of
afternoon storms in the 30-40 pct range given suitable moisture
and sfc heating. Slightly higher rain chcs wl exist across S
Central FL. Highs will range from the L-M90s.

From prev disc...

Saturday...Mid-upper trough will dig over the eastern CONUS and
drive a frontal boundary into the southeast states on Sat. This
will cause the axis of the Atlantic surface ridge, which was
slowly migrating north, to be shunted back to our south again.
Southwest flow on Fri looks sufficient to hold off the east coast
sea breeze in the north and delay it central/south. The flow will
then increase Sat and prevent the sea breeze. This will allow max
temps to reach the mid 90s over most of the area on both days.
When combined with surface dew points in the mid 70s, heat indices
will continue to reach to around 105.

A ribbon of drier than normal air aloft is forecast to impinge on
the area, particularly northern sections. MOS POPs are only
around 20 percent there both days, while the south squeaks out
close to normal values around 40 percent.

Sunday-Wednesday...The trough aloft along the eastern seaboard
(rather strong for late July) will dig far enough south to shove
a frontal boundary to near the Florida/Georgia border on Sunday.
This will allow for pre-frontal moisture band to begin to affect
the area. The models show that even after the main trough lifts
out early next week, a piece of it will persist over the southeast
states and keep a deep/moist southwest flow over the area through
at least mid week.

This will result in a wetter than normal period with several days
of POPs around 60 percent. The increased rain chances and
cloudiness will take a bite out of the sizable max temps of late,
with MOS showing highs in the upper 80s to around 90 degrees.

&&

.AVIATION...
Primarily VFR conds areawide into 28/16Z with brief MVFR conds in
rainfall locations through 28/02Z mnly along the E cst sites.

&&

.MARINE...
Tonight...Surface ridge axis across the Srn waters will produce a
southerly component flow with wind speeds up to 10-15 knots N of
Cape Canaveral and around 10 kts along the Space and Treasure Cst
overnight with seas 1-2 feet near the coast, and up to 3 feet
offshore.

Fri-Mon...The axis of the Atlantic high pressure ridge is forecast
over the central/south waters on Fri, then it will get shoved
south of the waters over the weekend as a front drops into the
southeast states. This will result in a southwest wind flow
around 10 knots Fri, then 10-15 knots Sat and into Sunday. Seas
look to be 2 feet nearshore and up to 3 feet well offshore. The
main small craft operator concern will be isolated-scattered
offshore moving storms Fri-Sat, then becoming scattered-numerous
Sun-Mon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  94  76  94 /  30  30  10  20
MCO  75  94  76  93 /  30  30  10  20
MLB  76  94  75  94 /  20  40  20  30
VRB  75  94  75  95 /  10  40  20  40
LEE  77  93  77  92 /  20  30  10  20
SFB  76  95  77  95 /  30  30  10  20
ORL  76  95  78  93 /  30  30  10  20
FPR  74  94  74  95 /  10  40  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

JP/FJ/JC
Hazardous weather outlook, Jul 27, 9:00 AM EDT, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
900 AM EDT Thu Jul 27 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-280400-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
900 AM EDT Thu Jul 27 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Increasing moisture across the region will lead to the development
of isolated to scattered showers and lightning storms into the
the afternoon. Greatest coverage of this activity will be across
the interior and toward the coast of Volusia and northern Brevard
counties from mid to late afternoon where sea breeze and outflow
boundary collisions are favored. Storm motion will generally be
slow and variable, but an east to northeast movement around 10 to
15 mph is possible for convection that develops near to east of
the I-4 corridor.

A few stronger storms will be able to produce frequent lightning
strikes, gusty winds up to 45 mph, and locally heavy rainfall
around 2 inches.

.EXCESSIVE HEAT IMPACT...
The combination of hot temperatures and high humidity today will
again create a dangerous situation in which heat illnesses are
possible. Drink plenty of fluids, stay in an air-conditioned
room, stay out of the sun, and check up on relatives and
neighbors.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered storms will develop this afternoon, moving slowly east
to northeast around 5 to 10 knots across inland lakes, and
potentially offshore from the Cape northward late in afternoon
through early evening. A few storms will have the potential to
produce wind gusts in excess of 34 knots.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Expect isolated to scattered coverage of afternoon and evening
lightning storms through Saturday, with a possible increase to
numerous coverage Sunday afternoon into early next week. The main
threats from storms will be frequent lightning, gusty winds, and
torrential downpours.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Weitlich/Johnson

In the hours before

Special weather statement, Jul 27, 4:43 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
443 PM EDT THU JUL 27 2017

FLZ041-046-141-147-272130-
Northern Brevard County FL-Inland Volusia County FL-Seminole FL-
Coastal Volusia County FL-
443 PM EDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEMINOLE AND SOUTHEASTERN
VOLUSIA COUNTIES UNTIL 530 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Jessup, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Deltona, Sanford, Oviedo, Winter Springs and DeLand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2868 8090 2861 8120 2888 8137 2888 8136
      2889 8137 2889 8135 2892 8136 2892 8135
      2895 8135 2906 8103
TIME...MOT...LOC 2043Z 231DEG 16KT 2877 8121

Combs
Local storm report, Jul 27, 4:46 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
446 PM EDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND GST     SANFORD AIRPORT         28.78N 81.24W
07/27/2017  M49 MPH          SEMINOLE           FL   ASOS

            MEASURED WIND GUST OF 43 KT/49 MPH FROM THE SOUTH.

&&

JC
Special weather statement, Jul 27, 5:26 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
526 PM EDT THU JUL 27 2017

FLZ045-053-272230-
Osceola FL-Orange FL-
526 PM EDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE AND
NORTH CENTRAL OSCEOLA COUNTIES UNTIL 630 PM EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorms
from near Saint Cloud extending south to Lake Kissimmee, moving east
at 10 mph. Additional thunderstorm development is expected up into
southeast Orange county.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Wedgefield and Avalon Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2854 8118 2851 8099 2787 8106 2786 8130
      2792 8131 2794 8135 2795 8134 2799 8138
      2801 8138 2804 8136 2807 8137 2807 8135
      2808 8135 2809 8138 2835 8139
TIME...MOT...LOC 2124Z 265DEG 10KT 2821 8132

Combs
Special weather statement, Jul 27, 5:31 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
531 PM EDT THU JUL 27 2017

FLZ141-272215-
Coastal Volusia County FL-
531 PM EDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VOLUSIA COUNTY UNTIL
615 PM EDT...

At 531 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Deltona, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, Bethune Beach and Ponce
Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2909 8090 2893 8078 2886 8109 2890 8111
      2904 8121 2915 8093
TIME...MOT...LOC 2131Z 247DEG 13KT 2895 8109

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:43 PM EDTSpecial Weather StatementMLBSeminole47 min
Jul 27, 5:26 PM EDTSpecial Weather StatementMLBOsceola64 min
Jul 27, 5:31 PM EDTSpecial Weather StatementMLBVolusia44 min
Jul 27, 6:35 PM EDTSpecial Weather StatementMLBBrevard, Indian River85 min
Jul 27, 6:40 PM EDTSpecial Weather StatementMLBLake65 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.